Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 15, NWS Paducah, KY

May 17, 2003McCracken County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 17, 2003, 3:54 AM CDT for McCracken County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 3:54 AM CDT (08:54 UTC)
Expired
May 17, 2003, 6:00 AM CDT
In force
2 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County McCracken County, KY

The radar

The Paducah radar (KPAH), 11 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 170857
FFWPAH
KYC145-171100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
354 AM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCCRACKEN COUNTY IN WESTERN KENTUCKY

* UNTIL 600 AM CDT

* AT 347 AM CDT...WATER WAS REPORTED FLOWING ACROSS OLD MAYFIELD 
ROAD AT CHAMPION CREEK. THIS IS JUST SOUTH OF PADUCAH...NEAR THE 
HENDRON COMMUNITY. RADAR INDICATED VERY HEAVY RAIN CONTINUING OVER 
EASTERN AND CENTRAL MCCRACKEN COUNTY.

* THE RAIN WILL END BY 5 AM. RUNOFF WILL CONTINUE TO PRESENT A 
DANGER OF FLASH FLOODING EVEN PAST THAT TIME.

* LOCATIONS IMPACTED INCLUDE REIDLAND AND PADUCAH.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 3705 8856 3699 8853 3698 8878 3712 8883

$$
2 follow-up statements
000 
WGUS73 KPAH 171008
FFSPAH
KYC083-145-171100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
508 AM CDT SAT MAY 17 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM FOR
MCCRACKEN AND GRAVES COUNTIES IN WESTERN KENTUCKY...

AT 500 AM...WEATHER SERVICE DOPPLER RADAR SHOWED THE HEAVY RAIN
RESPONSIBLE FOR RISING WATER IN MCCRACKEN AND GRAVES COUNTIES...HAS
MOVE OUT OF THE WARNED AREA. HOWEVER...HIGH WATER IS STILL LIKELY
TO RUNOFF FROM CREEKS...STREAMS AND POOR DRAINAGE AREAS.

THE AREAS OF GREATEST CONCERN CONTINUE TO BE IN THE MAYFIELD AREA
IN GRAVES COUNTY...AND IN THE HENDRON AREA OF MCCRACKEN COUNTY...
ALONG CHAMPION CREEK AT OLD MAYFIELD AND HOUSER ROADS.

RAIN WAS INCREASING OVER WESTERN TENNESSEE AND EASTERN ARKANSAS.
IT SHOULD REMAIN DRY THROUGH 600 AM OR 700 AM. THEN RAIN WILL
RETURN...WHICH MAY SERVE TO SLOW RECEDING WATER LEVELS...OR EVEN
BRING BACK THE RISK OF SOME FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODING.

$$
000 
WGUS73 KPAH 171107
FFSPAH
KYC145-171120-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
605 AM CDT SAT MAY 17 2003

...THE FLASH FLOOD WARNING FOR MCCRACKEN COUNTY HAS BEEN ALLOWED
TO EXPIRE...

COUNTY OFFICIALS OBSERVED RECEDING WATER LEVELS BETWEEN 530 AM AND
600 AM THIS MORNING. THERE WERE STILL A FEW LOW LAND AND POOR
DRAINAGE AREAS AFFECTED BY HIGH WATER.

MORE RAIN WAS OBSERVED OVER NORTHEAST ARKANSAS AND NORTHWEST
TENNESSEE...MOVING NORTHEAST. THIS RAIN SHOULD REACH THE AREA BY MID
MORNING. SO...STAY UP TO DATE ON THE LATEST WEATHER CONDITIONS.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 17, 1:50 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 17, 1:50 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
150 AM CDT SAT MAY 17 2003

WVAPOR AND RUC SHOW CLOSED CIRCULATION OVER EAST OKLAHOMA. A
WIDESPREAD AREA OF RAIN AND EMBEDDED THUNDERSTORMS COVERED MUCH OF
THE PAH FA EARLY THIS MORNING. RAIN APPEARS TO BE FALLING AT A
STEADY ENOUGH RATE TO PRECLUDE FLASH FLOODING. MAY BE SOME ISOLATED
PROBLEMS IN OUR WARNING AREA. AND MANY POINTS ON AREA RIVERS IN
FLOOD. HOWEVER...WE DO NOT EXPECT PROBLEMS ON A LARGE SCALE...THUS
WILL NOT ISSUE A FLOOD WATCH AT THIS TIME.

OTHERWISE...THE UPPER LOW WILL DRIFT SE TODAY TOWARD
LOUISIANA...WHILE LOW PRESSURE AT THE SURFACE DRIFTS INTO EAST
ARKANSAS BY THE END OF THE DAY. DEFORMATION TYPE RAIN/EMBEDDED TSTM
SHIELD SHOULD CONTINUE TO LIFT NORTH WITH TIME. THUS...CATEGORICAL
POPS ALL AREAS TODAY. WILL BEGIN TO TAPER OFF POPS TONIGHT...AS THE
UPPER LOW GETS FURTHER AWAY...AND SFC LOW BEGINS TO LOSE DEFINITION.
WILL KEEP LOW CHANCE POPS IN FOR SUNDAY AS THE UPPER RIDGE WILL
STILL BE TO OUR NW. AM CONCERNED WITH THE FACT THE GFS MAINTAINS A
WEAK INVERTED TROF ACROSS THE REGION INTO MONDAY. WHETHER THIS PANS
OUT OR NOT IS SOMEWHAT MUTED BY THE FACT THAT BOTH THE ETA AND GFS
SHOW DECENT INSTABILITY ACROSS THE AREA ON MONDAY. H7 THERMAL RIDGE
STILL LINED UP OFF TO OUR NORTH AND WEST...WITH LITTLE CAPPING. SO
ADDED A LOW CHANCE POP FOR CONVECTION ON MONDAY...AND LINGER IT INTO
MONDAY EVENING UNTIL LOSS OF HEATING SETS IN.

NO CHANGES TO DAYS 4 THROUGH 7. IN TERMS OF GUIDANCE...USED A BLEND
OF FWC/MAV AND ETA12 NUMBERS.

.PAH...NONE.
Hazardous weather outlook, May 17, 3:40 AM CDT, 14 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT SAT MAY 17 2003

...LOCALLY HEAVY RAIN TO CONTINUE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO AFFECT
THE FOUR STATE AREA TODAY. THE THREAT FOR SEVERE THUNDERSTORMS
SHOULD REMAIN SOUTH OF THE REGION TODAY. HOWEVER...THERE IS A RISK OF
LOCALLY HEAVY RAIN. THE LOCALLY HEAVY RAIN MAY RESULT IN SOME
FLOODING IN A FEW LOCATIONS...ESPECIALLY ACROSS WESTERN
KENTUCKY...WHERE MOST OF THE RAIN HAS FALLEN SINCE IT STARTED
SATURDAY. SHOWERS AND THUNDERSTORMS SHOULD BE ON THE DECREASE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY...AND
AGAIN MONDAY. A COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION
TUESDAY. STRONG TO ISOLATED SEVERE THUNDERSTORMS MAY OCCUR ALONG AND
AHEAD OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF HIGH WATER
TODAY...ESPECIALLY SPOTTERS IN WESTERN KENTUCKY.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:17 AM CDTFlash Flood WarningPAHGraves3 hr

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.